Alert archive / Arizona / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 172, NWS Flagstaff, AZ

August 28, 2021Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 28, 2021, 6:15 PM MST for Yavapai County, Arizona. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2021, 6:15 PM MST (01:15 UTC)
Expired
Aug 28, 2021, 7:00 PM MST
In force
45 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 176 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 1.3 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2021-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 215 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2021-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
215 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
2514 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

763 
WUUS55 KFGZ 290115
SVRFGZ
AZC025-290200-
/O.NEW.KFGZ.SV.W.0172.210829T0115Z-210829T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
615 PM MST Sat Aug 28 2021

The National Weather Service in Flagstaff has issued a

* Severe Thunderstorm Warning for...
  Yavapai County in west central Arizona...

* Until 700 PM MST.

* At 614 PM MST, a severe thunderstorm was located near Bagdad and 
  was moving southwest at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  Portions of SR96 southeast of Bagdad.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3458 11312 3455 11304 3443 11305 3448 11325
TIME...MOT...LOC 0114Z 038DEG 7KT 3453 11311 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
1 follow-up statement
585 
WWUS55 KFGZ 290157
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
657 PM MST Sat Aug 28 2021

AZC025-290204-
/O.EXP.KFGZ.SV.W.0172.000000T0000Z-210829T0200Z/
Yavapai-
657 PM MST Sat Aug 28 2021

...THE SEVERE THUNDERSTORM WARNING FOR YAVAPAI COUNTY WILL EXPIRE AT
700 PM MST...
        
At 655 PM MST, National Weather Service Flagstaff Doppler radar 
indicated that the storm near Bagdad, which prompted the severe 
thunderstorm warning, has weakened below severe limits and has 
exited the warned area.

Therefore, the warning will be allowed to expire. However heavy rain 
and small hail is still possible with this thunderstorm south of 
Bagdad and along the Santa Maria River.

LAT...LON 3458 11312 3455 11304 3443 11305 3448 11325
TIME...MOT...LOC 0154Z 038DEG 7KT 3447 11316 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 1:50 PM MST, 4 hours 25 minutes earlier.

Area forecast discussion, Aug 28, 1:50 PM MST, 4 hours 25 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
150 PM MST Sat Aug 28 2021

.SYNOPSIS...Isolated to scattered showers and thunderstorms will
continue into this evening mainly south of I-40. Expect another
round of showers and thunderstorms again Sunday afternoon.
Moisture and storm chances will increase significantly next week,
with some areas of heavy rainfall leading to potential flash
flooding by Tuesday through Thursday. Temperatures cool to below
normal by the middle and end of the week.

&&

.DISCUSSION...Weak sub-tropical high remains in place over the
southwest this weekend, allowing for monsoonal moisture over the
southern half of Arizona to sneak northward into the High Country.
Greatest moisture and instability remains backed up against the
Mogollon Rim this afternoon, as a result much of the activity this
afternoon will be mainly along and south of the Mogollon Rim.
Later in the evening, storms are expected to move south and off
the Rim into the lower elevations of Yavapai and Gila counties.
Main hazards from storms today will be brief heavy downpours
along with gusty winds and small hail in the strongest storms, but
organized severe weather is not anticipated. Much of the activity
is expected to diminish by late evening, with a few isolated
showers lingering through the early overnight hours in Yavapai
County. Sunday looks to be a similar scenario, with isolated to
scattered coverage south of I-40. With a slight increase moisture
Sunday, a slight increase in coverage over northwestern Arizona is
possible. Temperatures are expected to remain warm into Monday
before a more significant cooling trend begins for the rest of the
next week.

Early next week the ridge starts to become amplified as a trough
starts to descend into the Pacific Northwest. With the stronger
ridge in place over the Four Corners, more favorable southerly flow
will allow for monsoonal moisture to surge into northern Arizona
once again starting Monday. Towards the middle of next week, as the
trough approaches moisture becomes further enhanced over the region.
Additional enhancement of the tropical moisture will also be
possible from the remnants of Hurricane Nora as it approaches from
the south over the Gulf of California. Latest guidance continues to
still be largely in disagreement in the exact track and strength as
it enters the Gulf and continues its trek northward. As a result a
large amount of uncertainty exists in the exact implications and
interactions of Nora with the approaching longwave trough.
Regardless of the track of Nora, scattered to widespread coverage of
showers and thunderstorms is expected for next week, leading to the
potential for flash flooding from heavy rainfall. At this time,
the most impactful period is expected to be Tuesday through
Thursday.

&&

.AVIATION...For the 00Z package...Expect primarily VFR conditions
over the next 24 hours. Look for scattered showers and thunderstorms
mainly along or south of the I-40 corridor, diminishing after 03Z.
Wind gusts to 35 kts in the vicinity of storms. Another round of
thunderstorms over the same area set for Sunday afternoon. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Expect generally light winds on Sunday and Monday
with a few afternoon gusts to 20 mph. Remaining hot on Sunday but
cooling by a few degrees on Monday as moisture and clouds increase.
Isolated to scattered showers and thunderstorms expected each
afternoon, with most activity along and south of the I-40 corridor.

Tuesday through Thursday...Moisture and thunderstorm chances will be
on the increase when areas of heavy rainfall will be possible.
Temperatures will steadily decrease through the period.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...Humphreys
AVIATION...McCollum
FIRE WEATHER...McCollum

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Aug 28, 12:59 PM MST, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1259 PM MST SAT AUG 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     FUNNEL CLOUD     1 SE FLAGSTAFF MALL     35.22N 111.57W
08/28/2021                   COCONINO           AZ   PUBLIC

            SOCIAL MEDIA REPORTS AND PHOTOS OF A FUNNEL
            CLOUD GENERALLY SOUTH OF THE FLAGSTAFF MALL
            BY ABOUT ONE MILE. LOCATION ESTIMATED BASED
            ON KNOWN LANDMARKS.

&&

NL
Local storm report, Aug 28, 3:37 PM MST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
337 PM MST SAT AUG 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             3 SW COTTONWOOD-VERDE V 34.69N 112.03W
08/28/2021  E0.75 INCH       YAVAPAI            AZ   TRAINED SPOTTER

&&

NL
Local storm report, Aug 28, 3:54 PM MST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
354 PM MST SAT AUG 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             2 ESE MAYER             34.38N 112.20W
08/28/2021  E0.75 INCH       YAVAPAI            AZ   PUBLIC

&&

NL

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 6:39 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai111 min
Aug 29, 2:25 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai2 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.